Cases Calling for Improved Patient Education

Michael J. Gaunt, PharmD
Published Online: Friday, December 13, 2013

It is evident from analysis of error reports sent to the ISMP National Medication Errors Reporting Program that a lack of proper patient education contributes to errors. Also, the opportunity for a final accuracy check of a prescription is lost when pharmacists fail to engage patients at the point of sale. Below are 2 cases that support the need for better engagement with and teaching of patients by pharmacists.

Insulin Pen Misuse by Patient

When you turn the dose selector to dial a dose of insulin using a NovoLog FlexPen (insulin aspart), the number of units that will be administered appears in a dose indicator window. For example, in the Figure, the dose that has been dialed is 46 units. ISMP received an interesting report from a registered nurse (RN)/ certified diabetes educator (CDE) about a patient who suffered an overdose by misreading the amount dialed. The patient arrived at a hospital emergency department (ED) unconscious with a blood sugar level of 20 mg/dL. She was treated and later questioned to determine how she gave herself insulin aspart using the NovoLog FlexPen. She demonstrated how she dialed the dose by reading the numbers to the right of the dose indicator window, not within the window. She thought she was giving herself 6 units when she was actually giving herself 46 units!

This is the first and only report ISMP has received like this, but it serves as a good reminder for pharmacists to double-check that patients are reading the dose in the right location on the pen device. Incidentally, the RN/CDE cited other problems she had witnessed, such as patients inserting the needle but not pushing the push button to release the insulin injection, or instead of pushing the push button, they turned the dial, expecting that that would release the insulin.

These examples illustrate why it is important for patients to (1) meet with a CDE, a pharmacist, or another health care professional before using an insulin pen and (2) demonstrate how they will measure and administer a dose.

Transdermal FentaNYL Patient Education Checklist

An unresponsive patient was brought to a hospital ED by his family. The patient had been given a prescription for transdermal fentaNYL. In the ED, staff immediately identified multiple patches on his body. The patches were removed, and the patient was started on naloxone and regained consciousness. When the ED team asked about the multiple patches, the patient said he followed the label instructions exactly. The label said, “Apply one patch every 72 hours.” The label had no instructions to remove the older patch when each new patch was applied. Apparently, neither the doctor who prescribed the drug nor the pharmacist who dispensed it provided instructions to remove the old patch before applying a subsequent one.

It is inexcusable for transdermal fentaNYL to be dispensed without a health care professional taking the time to ensure that instructions for proper use have been well understood by the patient or caregiver. To assist, ISMP has developed a free patient education checklist and consumer leaflet that can be used during consumer education and then given to the patient for reference (download the checklist/leaflet at; users must register for initial access). The checklist/leaflet includes, among other important information, 10 key safety tips for consumers using fentaNYL patches.

Dr. Gaunt is a medication safety analyst and the editor of ISMP Medication Safety Alert! Community/Ambulatory Care Edition.

Latest Articles
Beverly Schaefer, RPh, of Katterman's Sand Point Pharmacy in Seattle, Washington, shares some fun tips on how to encourage patients who travel to come to your pharmacy for supplies.
Donnie Calhoun, RPh, PD, National Community Pharmacists Association (NCPA) Foundation vice president, discusses how pharmacists can prepare themselves and their business before, during, and after a disaster.
Ken Whittemore Jr, Surescript's senior vice president of professional and regulatory affairs, talks about some new transactions available that can help pharmacists.
In case you got caught up in the Thanksgiving holiday rush, here are the top trending stories you may have missed in November:
Latest Issues